Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 372, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Jul 16, 2003, 8:40 AM CDT for Lawrence County, Tennessee. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2003, 8:40 AM CDT (13:40 UTC)
- Expired
- Jul 16, 2003, 9:30 AM CDT
- In force
- 50 min
- Issued by
- NWS Nashville, TN
- Area
- Counties, with a storm outline in the text
County Lawrence County, TN
The radar
The Northeast Alabama radar (KHTX), 129 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 1.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2059 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 670 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -34 m²/s²
- Significant tornado parameter
- -0.2
- Supercell composite
- -1.0
The text
As transmitted, in the capitals the NWS used until 2016.
877 WUUS54 KOHX 161340 SVRBNA TNC099-161430- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 838 AM CDT WED JUL 16 2003 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAWRENCE COUNTY IN TENNESSEE * UNTIL 930 AM CDT * AT 827 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES NORTHWEST OF LAWRENCEBURG...MOVING SOUTHEAST AT 10 TO 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAWRENCEBURG AROUND 900 AM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...HAIL...AND DEADLY LIGHTNING. && LAT...LON 3545 8750 3529 8762 3503 8729 3535 8723 $$ 05
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:00 AM CDT, 5 hours 40 minutes earlier.
Area forecast discussion, Jul 16, 3:00 AM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 300 AM CDT WED JUL 16 2003 LATEST ANALYSIS SHOWING LL BOUNDARY FROM THE GREAT LAKES REGION DOWN INTO THE SOUTHERN OH VALLEY TO NEAR SDF. CONVERGENCE...DEEPER POOL OF MOISTURE AND WARM ADVECTION AHEAD HELPING THE FUEL THE CONVECTION ACROSS THE NORTHERN CWA COUNTIES. LAST FEW MODEL RUNS BEEN CONSISTENT SINKING COLD FRONT SLOWLY SOUTHWARD...ENTERING THE CWA LATER TODAY. ONGOING SCATTERED CONVECTION THIS MORNING SEEMS TO BE THE MAIN BRUNT ASSOCIATED BUT LESS WIDESPREAD CONVECTION CERTAINLY POSSIBLY LATER TODAY ALONG THE LEADING EDGE OF BOUNDARY....WHERE INSTABILITY AND LL CONVERGENCE ARE ENHANCED. PLAN TO KEEP SCATTERED POPS RUNNING TODAY...LEANING HIGHER POPS SOUTH AND EAST. DESPITE BOUNDARY STILL IN THE VICINITY TONIGHT...OTHER FAVORABLE FEATURES LOOK WELL SOUTH AND DO NOT PLAN TO ADD POPS IN ONGOING DRY FORECAST. LL BOUNDARY LITTLE FURTHER SOUTH ON THURSDAY AND AIRMASS MEAN RH QUITE LOW...ALTHOUGH LL MOISTURE REMAINS ON THE HIGHER SIDE. ISOLATED CONVECTION CANT BE RULED OUT IN AFTERNOON HEATING BUT WILL NOT ADD POPS AT THIS TIME. WILL LEAVE POPS OUT THURSDAY NIGHT AS WELL. BNA 90/69/92/69 31-1 CSV 85/63/87/65 411- 07 .BNA...NONE.
Hazardous weather outlook, Jul 16, 5:30 AM CDT, 3 hours 10 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-171030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 530 AM CDT WED JUL 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL PUSH SLOWLY ACROSS THE AREA TODAY AND TONIGHT. THIS FRONT WILL BRING SCATTERED THUNDERSTORMS TO MIDDLE TENNESSEE... A FEW OF WHICH MAY REACH SEVERE LIMITS. THE BIGGEST THREAT WILL BE FROM DAMAGING WIND AND POSSIBLE LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY. 07
In the hours before
Special weather statement, Jul 16, 3:39 AM CDT, 5 hours 1 minute before
TNZ028-160930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 339 AM CDT WED JUL 16 2003 ...STRONG THUNDERSTORMS MOVING SOUTHEASTWARD ACROSS EASTERN WILSON COUNTY... AT 335 AM...RADAR INDICATED A COMPLEX OF STRONG THUNDERSTORMS OVER EASTERN WILSON COUNTY. THESE STORMS EXTENDED FROM ABOUT 5 TO 10 MILES NORTHEAST OF LEBANON. THIS ACTIVITY WILL CONTINUE TO MOVE TO THE SOUTHEAST AT ABOUT 20 MPH AND MAY REACH THE WATERTOWN AREA AROUND 430 AM. WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT LIGHTNING WILL BE POSSIBLE. 21
Local storm report, Jul 16, 7:01 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0701 AM CDT WED JUL 16 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 AM GALLATIN TN DOWNBURST
07/16/03 SUMNER TREES UPROOTED AND SHEDS
TURNED OVER
21Local storm report, Jul 16, 7:17 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0717 AM CDT WED JUL 16 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 AM 8 SW HARTSVILLE TN WIND DAMAGE
07/16/03 TROUSDALE LARGE LIMBS COVERING A
PORTION OF HWY 231 SOUTH
21Special weather statement, Jul 16, 7:29 AM CDT, 1 hour 11 minutes before
TNZ077>080-097-161300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 729 AM CDT WED JUL 16 2003 ...STRONG THUNDERSTORMS MOVING SOUTHEASTWARD TOWARD WINCHESTER AND ALTAMONT... AT 725 AM...RADAR INDICATED A LINE OF THUNDERSTORMS FROM TULLAHOMA TO SPENCER. THIS LINE WILL CONTINUE TO MOVE TO THE SOUTHEAST AT ABOUT 20 MPH AND WILL REACH WINCHESTER AND ALTAMONT BETWEEN 735 AM AND 750 AM. WIND GUSTS TO 35 MPH ARE POSSIBLE ALONG WITH VERY HEAVY RAINFALL AND SOME SMALL HAIL. 21
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 2:18 AM CDT | Severe Thunderstorm Warning | OHX | Sumner | 27 min |
| Jul 16, 3:03 AM CDT | Severe Thunderstorm Warning | OHX | Sumner, Trousdale | 27 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.